PMR GCA Scotland
Support for Polymyalgia and Giant Cell Arteritis Sufferers in Scotland
Hints, tips and FAQs
Please note that these are suggestions and recommendations from members and not medical advice. We would always advise discussing any decision about your treatment with your doctor.
Don’t reduce by more than 10% of your current dose when below 10mg. prednisolone. 1mg tablets can be snapped by a pill cutter or even a thumbnail. Accuracy is not necessary. (Enteric-coated tablets cannot be broken of course as the coating is there to protect the stomach lining from the medicine inside.)
A fast reduction may lead to greater chance of recurrence or flare. There are very slow reduction methods possible, like DSNS (dead slow and nearly stop) which can be used at lower doses. Email email@example.com for details or find as a pinned post on the HealthUnlocked forum.
Listen to your body and rest if it is telling you to do so. Muscles and tendons are more easily damaged and take longer to recover when you have PMR.
Keep as active as possible. Exercise doesn’t have to mean lycra and a gym. Walking, tai-chi, aqua-aerobics are all gentle starts to greater fitness and build up suppleness, stamina and strength which can be lost due to reduced mobility and the effects of the illness and your medication.
Keep bones strong with a diet containing plenty of calcium/vitamin D (a supplement is usually needed in the UK when it is not summertime). Ask for a DEXA scan to measure your bone density. This allows you to make a sensible decision about whether to take medication for protection against osteoporosis such as alendronic acid or a similar drug.
When symptoms recur, it can be due to one of three things:
a) You are now on too low a dose. Symptoms return after a day or two and gradually (sometimes quickly) get worse. Try going back to the dose that worked previously. If that does not work, add 5mg to the dose that was too low, stay on that until the symptoms have gone, then quickly reduce to the dose that worked. This whole process of increasing and reducing should take only about a week. (+5, +5, +4, +3, +2, +1 for example; maybe two days will be needed at each level.)
b) Your body is adjusting to the new dose. You will notice symptoms usually within 24 hours of a reduction and it should become less and less of a problem over the next few days until they go. If the symptoms are worsening as the days go on or last more than a week, then treat as (a).
c) The underlying illness is truly flaring in intensity for some reason. See your doctor, get blood markers for ESR, CRP or PV taken and follow advice. If GCA symptoms affect your eyesight or are severe then contact your rheumatologist or GP immediately without attempting to treat as (a) or (b) by yourself.
Symptoms of tiredness, headache, light-headedness, abdominal discomfort and/or muscle aches and pains, may sometimes be due to adrenal insufficiency (A.I.) This can occur, usually when doses are lower than 7/8 mg, if you have been on prednisolone for more than a month or so. Your adrenal glands have not needed to produce their normal steroid hormone because you have been giving your body plenty with the tablets but now will have to start producing again to top up what the tablets provide.
Normally the adrenals will top up to 7/8 mg but if you become ill from another cause you will need much more, and they may not yet be working well enough to do so. If you have to go into hospital or take antibiotics, remind your medical practitioner that you have been on steroids for some time so that they can decide whether you need a “sick day” boost.
A.I. may last for up to a year in some people, making a very slow taper necessary below 5mg. Sometimes a Synacthen test is needed to see whether the adrenal glands are ever going to be capable of working normally again, followed by a referral to an endocrinologist if they are not.
Usually this “feeling a bit rubbish” is just a blip in the taper schedule. Slowing down or even stopping reductions for a month or so till the adrenals wake up and catch up is often all that is needed and it must be remembered that the glands need prodded into work by a dose reduction, so keep trying even if you find things difficult around this point.
Only about 30% of patients are off steroids in the frequently quoted two years, since this figure assumes an interrupted taper with no flares or relapses. Studies in different countries show from 20% to 50% are still taking some after six years, and a number of rheumatologists now accept that some patients will be on a very low dose permanently to reduce the risk of relapse.
Don’t blame all that goes wrong with you on the prednisolone. Just because you have PMR/GCA does not mean you can’t also develop another concurrent illness so get new symptoms checked out. Many may be due to your illness itself. Similarly, don’t assume you will develop all the side effects that are attributed to prednisolone. Some people get none and many will pass with time and lower doses. Some, like weight gain, can be controlled with a low carbohydrate diet, though nobody pretends this is easy, especially when mobility is reduced, you are feeling low and your body is screaming out for a sweet treat!
Take your prednisolone as early in the morning as possible to make it most effective against the inflammatory chemicals that have been produced overnight, but make sure you have had something to eat first. This need be no more than a biscuit or some yoghurt. If you take prednisolone before bedtime it is thought that it is more likely to have a bad effect on your sleeping patterns. Some people however find that taking a few milligrams of their dose at this time can solve the problem of waking in the morning with pain and stiffness. If you find this to be a problem, it is worth discussing this option with your doctor.
Don’t take prednisolone and calcium/vitamin D tablets at the same time. They each reduce the effects of the other.
If your doctor thinks you are having problems with being on prednisolone, either because it is not being very effective, side effects are causing significant problems, you are having many flares when you try to reduce the dose or it is affecting the management of other illnesses, then you might be offered an additional drug with the hope that the combination could help you reduce your steroid dose. These are called DMARDs (Disease-Modifying Anti-Rheumatic Drugs) and are commonly used for rheumatoid arthritis. They include methotrexate, azathioprine and leflunomide amongst others. These drugs require a referral to a rheumatologist and regular blood tests, although, unlike steroids, they have the advantage of being instantly stoppable if you are unlucky enough to develop any side effects.
If you have problems similar to the above and have Giant Cell Arteritis (GCA) you might be offered Tocilizumab, the only new drug for GCA recently to have become available. It is very expensive, is given by regular injection and is only available to patients if a consultant thinks they will benefit and who meet the criteria set by each country’s health service. It can produce remission on zero steroids within a year for many, but comes with its own set of possible side effects and therefore is not suitable for all.
Stories of PMR and/or GCA written by members of the charity or friends.
To read an individual story, please click on the OS reference at the left of the text below:
OS01 PMR The symptoms appeared suddenly.
OS02 PMR PMR hit me suddenly
OS03 PMR I suddenly started having pains in my shoulder
OS04 PMR & GCA I spent 5 days extremely cold
OS05 GCA I felt puzzled when diagnosed with GCA
OS06 PMR & GCA I realise that I’ve been relatively lucky
OS07 PMR & GCA My advice is not to try to reduce too fast
OS08 PMR Now I go with the flow a bit more
OS09 PMR & GCA I couldn’t raise my arms above waist level
OS10 PMR Prednisolone did remove the pains almost overnight
OS12 PMR If you suspect that somebody you know has PMR then get them to a doctor ASAP
OS13 GCA Finding people with the same condition has meant a lot to me
OS14 GCA The steroids put me back on my feet
OS15 PMR I try not to become too overtired
OS16 GCA Grateful for the reassurance I received from PMR GCA Scotland
OS17 GCA Tapering is an inexact science
OS18 PMR & GCA What a difference the prednisolone made
OS19 PMR & GCA with some sight loss don’t get despondent, there is definitely light at the end of the tunnel.
OS20 PMR I have ridden my bike every day for around 45 minutes